Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Amarillo, TX

June 13, 2002Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2002, 6:17 AM CDT for Gray County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 6:17 AM CDT (11:17 UTC)
Expired
Jun 13, 2002, 7:15 AM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 80 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 131117
SVRAMA
TXC179-131215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
615 AM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN TEXAS

* UNTIL 715 AM CDT

* AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS. ONE WAS 9 MILES NORTHWEST OF 
PAMPA...MOVING SOUTHEAST AT 30 MPH. THE OTHER SEVERE STORM WAS 5 
MILES WEST OF LEFORS MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORMS INCLUDE...
  PAMPA...LEFORS...LAKE MCCLELLAN...KINGSMILL...ALANREED AND MCLEAN 

LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS UP TO 60 
MILES PER HOUR...AND TORRENTIAL RAINS ARE EXPECTED WITH THE STORMS. 
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3562 10109 3519 10108 3518 10054 3562 10055

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:22 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 13, 4:22 AM CDT, 1 hour 55 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
422 AM CDT THU JUN 13 2002

ENERGY IN NORTHWEST FLOW ALOFT AND THE OLD FRONTAL BOUNDARY SHOULD
COMBINE TO PRODUCE A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE FORECAST AREA. SEVERE STORMS WITH LARGE HAIL SHOULD
CONTINUE TO BE A POSSIBILITY THIS MORNING THROUGH THIS EVENING. A
COOLER DAY WILL BE ON TAP BOTH TODAY AND FRIDAY AS HIGH PRESSURE
GRADUALLY BUILDS IN. AS A RESULT...THE SURFACE BOUNDARY SHOULD BE
PUSHED BACK INTO EASTERN NEW MEXICO WITH A BETTER CHANCE OF STORMS
IN THE FAR WESTERN ZONES TONIGHT THROUGH FRIDAY NIGHT. THE SURFACE
HIGH SHOULD START TO LOSE ITS GRIP ON THE PANHANDLES BY SATURDAY
WITH RETURN MOISTURE RETURNING QUICKLY TO THE AREA. ANOTHER ROUND
OF STRONG STORMS APPEARS POSSIBLE SATURDAY AFTERNOON AND EVENING
AHEAD OF AN APPROACHING UPPER-LEVEL JET. TEMPERATURES SHOULD WARM
CONSIDERABLY AHEAD A COLD FRONT RESULTING IN PLENTY OF INSTABILITY
COUPLED WITH DEEP-LEVEL SHEAR FOR A MORE ORGANIZED STORM THREAT
SATURDAY AFTERNOON AND EVENING. THE FRONT SHOULD PASS BY SUNDAY
MORNING WITH THE BEST CHANCE OF STORMS SHIFTING TO THE EAST SUNDAY
AFTERNOON AS THE UPPER-LEVEL JET PUSHES INTO OKLAHOMA. IN ADDITION...
STORMS WILL AGAIN BE POSSIBLE IN THE FAR WESTERN ZONES AS ACTIVITY
WALKS OFF THE MOUNTAINS. OVERALL...AN ACTIVE PERIOD STORM-WISE SHOULD
CONTINUE THROUGH EARLY NEXT WEEK.

FOR THE LATER PERIODS...THE UPPER-LEVEL RIDGE OVER THE WESTERN
STATES SHOULD FINALLY BEGIN TO PUSH TOWARD WEST TEXAS BY TUESDAY.
THIS COULD LIMIT STORM ACTIVITY TUESDAY AND WEDNESDAY. AS A
RESULT...RETAINED A SLIGHT CHANCE OF STORMS FROM PREVIOUS FORECASTS.
OTHERWISE...TEMPERATURES SHOULD COOL SLIGHTLY AS HIGH PRESSURE SLIDES
INTO THE FORECAST AREA MONDAY AND TUESDAY.

FCSTID = 23

AMARILLO    84 61 82 60 /  40 70 30 30
BEAVER      81 61 82 60 /  60 30 20 30
BOISE CITY  81 58 82 57 /  60 60 30 40
BORGER      83 61 83 61 /  60 60 20 30
BOYS RANCH  83 60 84 59 /  40 70 30 40
CANYON      85 61 82 60 /  40 70 30 30
CLARENDON   86 63 83 62 /  40 40 20 30
DALHART     82 59 83 58 /  60 70 30 40
GUYMON      81 60 83 59 /  70 40 30 40
HEREFORD    85 61 82 60 /  30 70 30 30
LIPSCOMB    82 61 81 61 /  70 30 20 30
SHAMROCK    85 64 82 63 /  60 40 20 20
WELLINGTON  86 64 83 63 /  60 40 20 20

.AMA...
TX...NONE.
OK...NONE.

CB

In the hours before

Special weather statement, Jun 13, 6:00 AM CDT, 17 minutes before
OKZ001>003-TXZ001>020-131800-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU JUN 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

A COLD FRONT WILL MOVE ACROSS THE TEXAS PANHANDLE THIS MORNING...AND
WILL LIE SOUTH OF THE TEXAS PANHANDLE THIS AFTERNOON. VERY RICH...
DEEP ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE ACROSS ALL OF TEXAS
AND OKLAHOMA PANHANDLES FOLLOWING THE FRONTAL PASSAGE.

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE TODAY AND TONIGHT AS
EASTERLY LOW-LEVEL WINDS BRING ADDITIONAL MOISTURE INTO THE AREA. A
SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE PANHANDLES
TODAY AND TONIGHT. THESE WILL PROVIDE SUPPORT FOR THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION TODAY AND TONIGHT.

THE NEXT REGULARLY SCHEDULED THUNDERSTORM OUTLOOK WILL BE ISSUED
AROUND 1 PM TODAY.

COCKRELL
Special weather statement, Jun 13, 6:00 AM CDT, 17 minutes before
OKZ001>003-TXZ001>020-131800-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU JUN 13 2002

CORRECTED PARAGRAPH FOUR

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

A COLD FRONT WILL MOVE ACROSS THE TEXAS PANHANDLE THIS MORNING...AND
WILL LIE SOUTH OF THE TEXAS PANHANDLE THIS AFTERNOON. VERY RICH...
DEEP ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE ACROSS ALL OF TEXAS
AND OKLAHOMA PANHANDLES FOLLOWING THE FRONTAL PASSAGE.

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE TODAY AND TONIGHT AS
EASTERLY LOW-LEVEL WINDS BRING ADDITIONAL MOISTURE INTO THE AREA. A
SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE PANHANDLES
TODAY AND TONIGHT. THESE WILL PROVIDE SUPPORT FOR THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINS WILL ALSO POSE A THREAT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION TODAY AND TONIGHT.

THE NEXT REGULARLY SCHEDULED THUNDERSTORM OUTLOOK WILL BE ISSUED
AROUND 1 PM TODAY.

COCKRELL
Local storm report, Jun 13, 6:09 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
609 AM CDT THU JUN 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 AM    TEXHOMA                   TX   1.75 INCH HAIL
06/13/02   SHERMAN                        REPORTED BY SHERMAN
                                          COUNTY SO.

0450 AM    WHITE DEER                TX   0.88 INCH HAIL
06/13/02   CARSON                         REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:42 AM CDTSevere Thunderstorm WarningAMACarson48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.